Ask a doctor

Does St. Johns Wort Cause Bruising After Juvederm Injections?

I am thinking about getting Juvederm injections in my tear troughs. One thing I forgot to mention to my doc is that I have been taking St. John's Wort for 6 months now. Will this cause excessive bruising after Juvederm injections? If so, how long do I need to stop taking it before injections? I don't want to stop taking it for more than a few days since it works wonders for my mood. :)

Doctor Answers (9)

Does St. Johns Wort Cause Bruising After Juvederm Injections?

+1

Thank you for your question. There are many medications, herbals, and over the counter products that can cause increased bleeding and bruising, including St John's Wart. The usual recommendation is to discontinue elective blood thinning products 7-10 days prior to treatment. If you would like to continue with it, you can take Arnica or Bromelain to help decrease the bruising. Be certain to be under the supervision of a board certified dermatologist or plastic surgeon with expertise in injectables for an evaluation and for the safest and most effective treatments. I hope this helps.


Bay Area Dermatologist
4.0 out of 5 stars 10 reviews

Will St. John's Wort cause bruising following Juvederm treatment?

+1

St John's Wort can potentially cause excess bruising. It is an herbal supplement you will want to avoid 2 weeks prior to and 2 weeks after injectables if possible. It is also important to avoid other over the counter medications and supplements like ibuprofen, NSAIDS, vitamin E, and fish oil. All of them can contribute to bruising. Arnica Montana is a homeopathic supplement that can be taken prior to injections. This will help prevent bruising from taking place. Thank you, and I hope this helps answer your question!

Paul S. Nassif, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 35 reviews

Does St. John's Wort affect bruising

+1

Many "homepathic" medications like St. John's Wort, as well as NSAIDS, aspirin, and Aleve can increase the likelihood of bruising from fillers. If you are susceptible to bruising in general, then I would suggest stopping it for at least a few days prior. Since you already prefer more natural remedies, Arnica Montana is available I'm sure where you get your St. John's Wort - many of my patients swear by it for bruising.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

You might also like...

Bruising is a common side effect from Juvederm injections

+1

More than half of the patients get bruising from Juvederm. I tell all of my patients to stop aspirin, alleve, Motrin, vitamin E, and anything else like St John's wort for two weeks before your injections.  You may also take Arnica for a few days before your injections to prevent bruising.

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 33 reviews

Yes, St. John's Wort can cause bruising after Juvederm

+1

St. John's Wort can affect your bloods ability to clot and can therefore be associated with bruising after injections, such as Juvederm. We advise our patients to avoid all blood thinning medications and supplements 2 weeks before the injections and 2 weeks after the injections. Click on the link below to find additional information regarding patient safety around injections, and an extensive list of medications to avoid.

Philip Young, MD
Bellevue Facial Plastic Surgeon
4.0 out of 5 stars 38 reviews

St Johns Wort cause bruising after injections?

+1

Many herbs, including St John's wort can cause blood thinning and delayed clotting which can lead to higher risk of bruising.  All non steroidal anti inflammatory drugs and Herbs such as St John's Wort should be avoided for 1-2 weeks prior to injections or surgery.  Check with your provider about their protocol.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 147 reviews

Stopping St. John's Wort before Fillers like Juvederm

+1

You should not have any increased risk of bruising from being on St. John's Wort and I don't think it is worth stopping if it has been helpful for your mood. The bigger concerns are coumadin, alcohol, aspirin and ibuprofen.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 23 reviews

St. John's Wort and other supplements/medications that can increase bruising with injectables

+1

Supplements do increase bruising potential, but don't necessarily guarantee it. We recommend a 7 day hold on certain supplements and over the counter pain killers like aspirin or ibuprofen. All the "heart healthy" supplements - even the now common fish oils - will thin the blood and make bruising more likely whether you're getting a filler injection or just bump into the edge of a table.

With the use of smooth-tipped cannulas now for a majority of filler placements, bruising is much further reduced. So discuss with your doctor the real risks. If she/he is using cannulas, then you won't have as much risk as with needles.

It's nice to know you're getting good mood benefit from St. John's Wort!

 

P.S. - Anyone using prescription blood thinners should NOT take it upon themselves to stop their routine medications without the prescribing doctor's consent. And this includes those who are taking aspirin who have had or might be as risk for heart attacks. Your health always comes first.

Rebecca Fitzgerald, MD
Los Angeles Dermatologist
4.0 out of 5 stars 20 reviews

St. John's Wort and bruising with injections

+1

I would definitely speak with your doctor before the injections and let him or her know that you are taking St. John's Wort.  Different doctors will most likely have different protocols on how they handle procedures with patients taking St. John's Wort.  I don't think it will prevent you from getting the injection, but you should check with your doctor to see if they want you to stop taking it, and if so, when.  If they do want you to stop taking it, I would think that it would be somewhere between five days and two weeks before the treatment.   

Michael I. Echavez, MD
San Francisco Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.